North Dakota, 2019

Hail and Damaging Wind in North Dakota, August 19, 2019

August 19, 2019 · NWS BIS · 8 events in 4 counties and zones

Thunderstorms developed along a surface trough over western North Dakota and spread to the east, with some becoming severe. The largest hail reported was the size of golf balls, and fell in Billings County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$20,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along a surface trough over western North Dakota and spread to the east, with some becoming severe. The largest hail reported was the size of golf balls, and fell in Billings County. The strongest reported wind gust of 80 mph occurred in Pierce County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 19, 4:31 PM MST, 39 minutes earlier.

Area forecast discussion, Aug 19, 4:31 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
631 PM CDT Mon Aug 19 2019

.UPDATE...
Issued at 626 PM CDT Mon Aug 19 2019

The main change to the forecast for this update was to
precipitation chances tonight. A Cu field has developed across
western ND and the latest CAM runs indicate isolated thunderstorms
developing within the next hour. A few storms could be severe as
50 Knot shear and 1-2 K CAPE appear to overlap.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 241 PM CDT Mon Aug 19 2019

Main forecast in the short term period will be thunderstorm
chances tonight.

Latest water vapor imagery shows a nearly zonal flow from the
northern Rockies into the northern Plains. A weak shortwave was
noted over south central Montana with a stronger wave over
southern Canada along the British Columbia/Alberta border. At the
surface, pressure falls were occurring over western and central
ND ahead of a developing surface trough over eastern Montana into
southern Saskatchewan. A stalled cold front from southern
Saskatchewan into central and eastern ND was beginning to lift
northeast as a warm front, with a trailing cold front extending
back from the low, towards the northern Rockies.

This evening, a surface trough becomes better defined over the
western Dakotas. Cams have been very consistent in developing
isolated convection along the surface trough over western North
Dakota around 23 UTC. Instability has been slow to increase this
afternoon, but expect by 23 UTC we should see a moderately
unstable airmass over this are with around 40 knots of 0-6km bulk
shear, perpendicular to the surface trough. This would suggest
discrete supercells along the initiating boundary. Decent 0-1km
shear of 15-20 kts and a curved hodograph would suggest at least
some potential for a tornado if we are able to sustain an
updraft. The problem is that a stout cap remains in place with
building upper level heights and only a very weak shortwave to
provide the forcing. Cams have also been consistent in not
sustaining convection over southwest ND this evening, which seems
reasonable given the factors above. With that said, if we can get
a sustained updraft this evening, at least initially, there would
be enough instability to potentially get an isolated severe
report. The threat for sustained convection at this time looks
minimal. None of the Cams have depicted convection east of the
Missouri and south of Interstate 94 since early this morning. Thus
if convection would get going early this evening in the
southwest, expect it would have a hard time making it across the
Missouri. We should get a better idea of the cap from the 00z
Bismarck sounding.

Farther to the north, over northwest and north central North
Dakota, convection also struggles from it's initiation over north
west ND, also around 23 UTC. There might be just enough forcing
with a meager low level jet and mid level ascent to sustain
convection as it moves along the International Border toward the
Turtle Mountains. The strongest convection appears to hold off
until after midnight, from around the Turtle Mountains, eastward
into northeast North Dakota. This convection would most likely be
elevated, with isolated large hail and possibly a few strong
gusts reaching the ground. The convection also becomes more
organized in a linear fashion as it exits ND into Minnesota, based
on the latest iterations of the CAMS. Therefore, all in all, we
can not completely rule out an isolated severe storm tonight, but
at this time, it looks to be a rather isolated event over western
and central ND.

We cool down and dry out on Tuesday. It should be a mostly sunny
day with highs in the 70s.

.LONG TERM...(Tuesday night through Monday) Issued at 241 PM CDT
Mon Aug 19 2019

Northwest upper  flow and cooler conditions continue through
Wednesday. A brief ridge develops over the high plains on
Thursday, rebounding temperatures into the 80s in our west. An
upstream amplified trough develops as well with the arrival, and a
frontal passage is expected Thursday night. This will deliver
widespread chances for showers and thunderstorms overnight into
Friday. While adequate moisture return is uncertain, the overall
shear and midlevel lapse rate advection may deliver a strong to
severe thunderstorm threat in our west Thursday evening.

Global models continue the trend of northwest troughing through the
weekend so while potential solutions diverge in the guidance,
periodic chances for precipitation through the rest of the forecast
period can be expected.

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued
at 630 PM CDT Mon Aug 19 2019

VFR conditions are expected through the forecast period. The
exception could be an isolated thunderstorm but confidence is very
low. We only mentioned a VCTS at KDIK for a few hours this
evening. No mention of thunder at KISN KBIS and KJMS. Southerly
surface flow today shifts to the north at all sites by 12z
Tuesday.

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

UPDATE...AJ
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...AJ
Hazardous weather outlook, Aug 19, 4:23 PM MST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
623 PM CDT Mon Aug 19 2019

NDZ001-009-010-017>023-025-031>037-040>048-050-051-202330-
Divide-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-
Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
623 PM CDT Mon Aug 19 2019 /523 PM MDT Mon Aug 19 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

Isolated severe storms are possible tonight. The main threats with
any severe storms that do develop will be half dollar size hail
and damaging winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return periodically Thursday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ002>005-011>013-202330-
Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-
623 PM CDT Mon Aug 19 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances return periodically Thursday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Bismarck radar (KBIS), 182 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Billings

When
August 19, 5:10 PM MST to 5:13 PM MST
Where
Billings County, 7.43 mi SE of Fairfield
Measured
1.75 in hail
Reported by
Public
Coordinates
47.110, -103.100

Hail, Billings

When
August 19, 5:35 PM MST to 5:38 PM MST
Where
Billings County, 10.69 mi SE of Fairfield
Measured
1 in hail
Reported by
Public
Coordinates
47.070, -103.060

Hail, Dunn

When
August 19, 5:35 PM MST to 5:38 PM MST
Where
Dunn County, 4.72 mi ENE of New Hradec
Measured
1.25 in hail
Reported by
Public
Coordinates
47.030, -102.790

Hail, Dunn

When
August 19, 6:10 PM MST to 6:12 PM MST
Where
Dunn County, 3.77 mi E of New Hradec
Measured
1.25 in hail
Reported by
Public
Coordinates
47.000, -102.800

Hail, Pierce

When
August 19, 9:55 PM CST to 9:58 PM CST
Where
Pierce County, 8.65 mi SSW of Barton
Measured
1 in hail
Reported by
Public
Coordinates
48.390, -100.260

Thunderstorm Wind, Pierce

When
August 19, 9:55 PM CST to 9:59 PM CST
Where
Pierce County, 8.65 mi SSW of Barton
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
Public
Coordinates
48.390, -100.260

The winds combined with one-inch diameter hail to damage siding on a home. Crops were also damaged.

Hail, Kidder

When
August 19, 11:20 PM CST to 11:23 PM CST
Where
Kidder County, 6.93 mi N of Tuttle
Measured
1.25 in hail
Reported by
Public
Coordinates
47.250, -99.990

Hail, Kidder

When
August 19, 11:25 PM CST to 11:28 PM CST
Where
Kidder County, 7.83 mi NNE of Tuttle
Measured
1.25 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
47.260, -99.940

Crop damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850771, 850772, 850773, 850774, 850775, 850776, 850777, 850778.